Alert archive / Hawaii / High Wind Warnings in 2024
High Wind Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 11, 2024, 3:01 PM HST for Hawaii County, Hawaii. It took effect at Feb 11, 2024, 6:00 PM HST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2024, 3:01 PM HST (01:01 UTC)
- In effect from
- Feb 11, 2024, 6:00 PM HST
- Expired
- Feb 13, 2024, 3:12 AM HST
- In force
- 33 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
299 WWHW70 PHFO 120101 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 301 PM HST Sun Feb 11 2024 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS FROM 6 PM HST TODAY THROUGH 6 PM HST MONDAY... .The gradient between a trough aloft to the northeast and a ridge to the west will bring dangerously strong west winds to the Big Island Summits tonight and Monday. HIZ028-130400- /O.UPG.PHFO.HW.A.0002.240212T0400Z-240213T0400Z/ /O.NEW.PHFO.HW.W.0007.240212T0400Z-240213T0400Z/ Big Island Summits- 301 PM HST Sun Feb 11 2024 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST MONDAY... * WHAT...West winds up to 60 mph with localized gusts to 70 mph. * WHERE...Big Island Summits. * WHEN...From 6 PM this evening to 6 PM HST Monday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
3 follow-up statements
742 WWHW70 PHFO 121328 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 AM HST Mon Feb 12 2024 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 AM HST TUESDAY MORNING... .Strong winds at summit level will produce wind speeds exceeding warning levels was extended through early Tuesday morning. These strong winds aloft will decrease below warning thresholds through the late Tuesday morning hours. HIZ028-130230- /O.EXT.PHFO.HW.W.0007.000000T0000Z-240213T1600Z/ Big Island Summits- 328 AM HST Mon Feb 12 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Northwest winds 50 to 60 mph with gusts around 75 mph. * WHERE...Big Island summits of Mauna Kea and Mauna Loa. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ RCB
334 WWHW70 PHFO 130137 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 PM HST Mon Feb 12 2024 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 AM HST TUESDAY MORNING... .A strong subtropical jetstream persists across the islands. Expect wind speeds exceeding warning levels through early Tuesday morning across the highest Big Island summits. Winds will decrease below warning threshold there by late Tuesday morning. HIZ028-131445- /O.CON.PHFO.HW.W.0007.000000T0000Z-240213T1600Z/ Big Island Summits- 337 PM HST Mon Feb 12 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Northwest winds 50 to 60 mph with gusts near 75 mph. * WHERE...Big Island summits of Mauna Kea and Mauna Loa. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
074 WWHW70 PHFO 131312 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 312 AM HST Tue Feb 13 2024 HIZ028-131415- /O.CAN.PHFO.HW.W.0007.000000T0000Z-240213T1600Z/ Big Island Summits- 312 AM HST Tue Feb 13 2024 ...HIGH WIND WARNING IS CANCELLED... Strong winds over the Big Island summits of Mauna Kea and Mauna Loa have fallen below warning thresholds, and are forecast to remain below advisory levels today. Therefore the High Wind Warning was cancelled this morning. $$ RCB
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 11, 9:18 AM HST, 5 hours 43 minutes earlier.
Area forecast discussion, Feb 11, 9:18 AM HST, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 918 AM HST Sun Feb 11 2024 .SYNOPSIS... Light winds and mostly dry weather will prevail until Wednesday, though a weak front may bring a few windward showers Monday night and Tuesday. Southwest winds will increase on Wednesday as a stronger front approaches. This front will bring a period of widespread clouds and showers as it moves down the island chain from Wednesday night through Friday. Breezy and cool northeasterly trade winds on Friday will gradually veer to the east this coming weekend, bringing passing windward showers. && .DISCUSSION... Overnight land breezes are supporting mostly clear skies along with cool, crisp early morning temperatures. This is especially true for interior and/or slightly elevated areas such as central Oahu, Molokai, and Maui which all dipped into the upper 50s to around 60 degrees this morning. Exceptions to the rule have been Windward Big Island and Haleakala where ESE winds have maintained a steady supply of low clouds and periods of showers. Meanwhile, land breeze convergence is capitalizing on available moisture to bring pockets of showers to the nearshore waters of the smaller islands. This activity will remain offshore. The light gradient will remain in place through at least tonight, meaning afternoon sea breezes will bring a transition to interior clouds and a few showers this afternoon followed by another round of clearing and relatively cool temperatures tonight as land breezes develop and push offshore. The strong inversion around 7kft noted on this morning's soundings will limit coverage and intensity of any showers that do develop today. On Monday, the islands will reside on the far southern periphery of cyclonic flow around a low centered in the NE Pacific. This will be just enough to transition winds to moderate westerlies and will likely just enough to offset sea breeze potential except for the most sheltered locales along southeast-facing slopes. Overall, a dry day for the vast majority of the area. The tail end of the front associated with this low will then bring a modest increase in low- level moisture along with a transition to northerly winds Monday night into Tuesday. Lack of upper support and building mid-level ridging will ensure that this remnant frontal moisture doesn't amount to much, but a modest increase in windward showers will nonetheless be possible during this time. A few showers may be possible over interior areas on Tuesday afternoon, similar to the last couple of days, as emerging sea breezes capitalize on lingering low-level moisture. Expansive low pressure advances across the north central Pacific during mid-week bringing increasing southwest winds ahead of the attendant cold front, especially over Kauai and Oahu. A brief round of showers anchored along the front will sweep through the islands late Wednesday through Friday followed by a transition to breezy and cool (dewpoints well into the 50s) NW to N winds by week's end. As the progressive governing surface high shifts east, winds will veer to a NE trade wind direction during the weekend. This will bring a return to a typical distribution of clouds and showers focused over windward and mauka zones. && .AVIATION... Weak ridging north of the state will maintain light background flow with a land and sea breeze pattern for the islands for the next couple of days. Mostly dry conditions and minimal clouds are expected overnight into the early morning hours, followed by increasing clouds and a few showers from late morning through early afternoon. This pattern will persist through Monday, though increasing low-level moisture could enhance windward shower activity by Monday night into Tuesday. There are currently no AIRMETS in effect, and none are expected today or tonight. && .MARINE... A weak surface high pressure ridge just north to northeast of the state is producing light to moderate southeasterlies across the coastal waters east of Maui and to the east and southeast of the Big Island. The Big Island is blocking these winds for the rest of the island chain so the winds over the coastal waters from Maui to Kauai County have light and variable winds. Winds will become light to moderate from the west to northwest as a weak front moves into the area Monday and Monday night. A brief period of light and variable winds will follow on Tuesday and Tuesday night. On Wednesday, winds will switch to moderate to fresh southwesterlies as a stronger front approaches. The front should move through the area Wednesday night through early Thursday morning. After the front passes, winds will switch to northwesterlies, then northerlies through the day on Thursday. The northerlies will transition to northeasterlies Friday night and Saturday as high pressure moves in north of the area. A medium period northwest swell continues to slowly subside. This trend should continue through Monday. A small, short-period north-northwest swell will support small surf Tuesday and Wednesday. On Thursday, an extra-large, long-period northwest (320 deg) swell is expected to arrive, very likely producing surf well above warning levels along exposed north and west facing shores through Friday. Lack of significant high tides may limit coastal impacts. This swell will gradually diminish Saturday and Sunday. The increased winds and seas from Wednesday onward will lead to the issuance of a Small Craft Advisory (SCA) for most coastal zones, but until then, no SCA conditions are expected. A couple of small, long-period south-southwest swells with Tasman Sea origins will provide small surf to south facing shores for the next couple of days. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 PM HST this evening through Monday afternoon for Big Island Summits. && DISCUSSION...JVC AVIATION...Vaughan MARINE...Kodama
Nearby
High Wind Warnings in Hawaii, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.